Do your caregiving duties seem extra challenging in the evening? Perhaps the person you care for becomes more active, pacing the room, wandering restlessly, or even yelling in agitation. Or maybe they become anxious and confused. Some seniors display outward resistance to redirection at this time of day.
If these challenging behaviors sound familiar, know that you are not alone. This is a common phenomenon called “sundowning” or “nocturnal delirium.” Sundowning is a complex medical condition that often occurs in people with dementia.
What causes sundowning behavior?
Medical experts don’t know the exact cause of sundowning. The term refers to a collection of agitated behaviors rather than a specific diagnosis. It is not in the DSM IV. Still, experts have learned that age, environmental factors and changes in the brain can raise patients' risk for sundowning behaviors. Proactively reducing risks and creating a plan for managing sundowning behavior could reduce your loved one's episodes.
How can you manage sundowning behavior?
There are many steps you can take to reduce your loved one’s risk of sundowning behavior, which you can learn about in this complete guide to sundowning.
This video also provides a useful overview by expert Geriatric Psychologist Dr. Thomas Weiss, who explains the underlying causes, risk factors, epidemiology, and management techniques for sundowning:
Here are the basic factors for alleviating difficult behavior:
There is no magic pill for sundowning. However, melatonin and a handful of prescription medications could help.
Melatonin. One of the gentlest, most natural solutions for circadian disruption is melatonin, the hormone responsible for regulating sleep. You can find this non-prescription supplement at your neighborhood supermarket or health food store. Look for a reputable brand with a 3-milligram dosage, which is the standard dose in most medical studies. Administer melatonin in the early evening, not at bedtime.
Prescription medications. Sometimes sleeping pills, anti-anxiety medications (benzodiazepines), or antipsychotics are prescribed for severe sundowning behaviors. These medications are not indicated by the FDA for this condition, but some doctors prescribe them when a patient's behavior poses a safety risk.
If you are concerned about unsafe sundowning behaviors, talk to your patient’s doctor about possible medications or pharmacologic treatments.
Besides medication, a variety of lifestyle changes could soothe sundowning behaviors.
Light. From lightbox therapy to simply turning the lights on in the mornings and evenings, environmental brightness can easily affect seniors’ circadian rhythms. Light exposure is particularly helpful during the winter months.
Pain management. Sometimes a patient’s agitated behavior is due to lack of sleep. A small dose of acetaminophen can help alleviate evening aches and pains to promote a full night of rest.
Behavior modification. Redirection, reassurance, and distraction can gently soothe aggressive or restless sundowning behavior. A structured evening routine full of comforting sounds and familiar objects also helps. Even music and aromatherapy can ease the transition from late afternoon to evening.
Bedtime routines. Carefully consider your loved one’s bedtime rituals. Is the routine relaxing or stimulating? Restless sundowning behavior can be caused by a caffeine jolt, sugar rush, or even too much TV in the evening. Winding down at night may reduce sundowning behavior.
Sundowning is a complex condition, so finding the best methods for alleviating troublesome behavior might take time. In the webcast below, Dr. Weiss will walk you through more information about the underlying causes, risk factors, epidemiology, and management techniques.
For more information on caring for a person with sundowning, including coping strategies, download this 12-page ebook on managing sundowning syndrome.